Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

July 8, 2017Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 8, 2017, 2:21 PM CDT for Russell County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 2:21 PM CDT (19:21 UTC)
Expired
Jul 8, 2017, 3:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 80 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS84 KBMX 081921
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT SAT JUL 8 2017
 
ALZ048-082000-
Russell AL-
221 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 300
PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Russell County Sports Complex, or 12 miles southwest of Phenix City,
moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3221 8498
      3220 8496 3218 8501 3216 8503 3215 8509
      3232 8523 3243 8497 3242 8496 3241 8498
      3239 8497 3238 8499 3238 8497 3237 8499
      3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 1921Z 259DEG 13KT 3230 8512 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 8, 12:38 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 8, 12:38 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1238 PM CDT Sat Jul 8 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

MESOSCALE UPDATE.

Sounding analysis:
12Z BMX sounding indicates a drier profile from 700 mb and aloft
compared to the last two days. Precipitable water value of 1.71
inches is lower than the reading of 1.77 yesterday at this time.
The sounding contains a subsidence inversion around 650 mb
followed by two dryer layers further aloft. Already at 12Z the
surface-based Convective Available Potential Energy (CAPE) was
just over 1800 J/kg with forecast CAPE values around 3500 J/kg
expected. The wind profile features a general unidirectional flow
from the west with more of a north of due west profile above 380
mb. Wind speeds are relatively light through the column, ranging
from to to 25 knots. Weak velocities and little deviation in
heading results in bulk shear values less than 15 knots with Storm
Relative Helicity (SRH) values less than 30 m2/s2 in the 0-1 and
0-2 km layers off of the surface.

Surface/radar/satellite analysis:
At 12Z identifies several low-level boundaries across the forecast
area resulting from convection over the past few days. It appears
that the earlier thunderstorm activity in Dallas County was
supported by a low level boundary moving south that extended from
north of Meridian, MS east toward Prattville in Autauga County. A
developing shower in Sumter County appears to be developing along
this boundary as well.

Another southward moving boundary was identified stretching
from near Columbus, MS east across central Tuscaloosa County and
further east across northern Bibb and Shelby County and extended
further east across southern Talladega County and into Clay and
Randolph County.

Radar is best depicting an outflow boundary from
overnight convection to our northwest over the Mid South region
where a Mesoscale Convective System (MCS) is ongoing across
Arkansas. This activity is occurring to the southeast of a cold
front that extends from central Oklahoma through northwest
Arkansas and into the Ohio River Valley region.

Enhanced near and short term discussion:
Cloud cover was evident in visible satellite images across all but
our southwest and far southeast counties this morning. Lower
clouds with some patchy areas of fog exist, particularly across
our northeast counties. Expect skies to gradually clear with
improved visibilities as vertical mixing occurs through mid
morning.

Strong surface insolation is forecast that will yield high
temperatures generally around 90 this afternoon. The atmosphere
will become quite unstable with forecast Convective Available
Potential Energy (CAPE) values approaching 3500 toward mid
afternoon. The combination of low level boundaries and the gradual
approach of the cold front from the northwest will encourage
thunderstorm development from late this morning through much of
the afternoon and into the evening hours.

The drier air aloft in the sounding will support a risk for
damaging winds by wet microbursts in the stronger convective
activity today as downdraft CAPE values are over 1200 J/kg. The
sounding profile is indicative of a Moderate Risk for wet
microbursts today. The risk of falling trees will continue today
with sub- severe criteria wind speeds being sufficient to down
trees as root systems struggle to maintain grip in the saturated
soils.

Convective organization and storm mode will be hampered by low
bulk shear values and low-level storm rotation potential will be
minimal given low background SRH values. Storm mode will favor
isolated storms, however, some linear formations may develop along
and ahead of existing low-level boundaries.

Localized heavy rainfall due to precipitable water values over
1.70 inches is expected along with relatively slow storm motions
between 10 and 20 knots expected per multi-model analysis of
derived storm motion vectors. Ponding of water and localized
flooding in urban and poor drainage areas will be possible today.

05

.LONG TERM...
Sunday through Saturday.

An amplified pattern continues for the second half of the weekend
with ridging over the Western US and a trough through the Great
Lakes and Central Appalachians. The frontal boundary that moves
through today will be stretched across Southern GA and Southern AL
by Sunday. Have kept chance PoPs in the forecast Sunday and Monday
for areas roughly south and east of the I-85 corridor. The remainder
of Central AL should remain dry as high pressure builds in the low
levels. On Tuesday, the troughing begins to flatten as low level
ridging builds in across the Southeastern US under zonal flow aloft.
This allows the weak frontal boundary to push back northward
slightly with southerly flow returning to Central AL. Therefore,
scattered showers/storms will work their way back across the area
Tuesday through Saturday. Have put in 30% PoPs in the forecast as
storms should remain scattered in coverage each afternoon.

I have edged temperatures higher on Thursday afternoon from previous
forecasts. Latest GFS is coming in significantly warmer and the EC
is trending slightly warmer for afternoon highs. The surface high is
forecast to build eastward slightly and slide directly over Central
AL on Thursday. Latest GEFs has the SLP being over the max
climatology at 2.8 standard deviations above the mean. The NAEFs
doesn't show this, likely due to the Canadian solutions coming in
cooler. Forecasted 1000-850mb thickness would support highs in the
upper 90s. I'm not willing to bite on the operational GFS
solution since it's very much an outlier at this point and doesn't
line up well with the thickness values. However, with the
ensemble members hinting at an anomalous pattern and the EC
trending warmer, I can't fully ignore it. Will need to follow
model trends in coming days to see whether the forecast needs to
be bumped up any higher. Aside from Thursday, the upcoming week
looks to be fairly normal with near-average diurnal temperature
ranges and precip chances.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Sct to numerous tstms will occur over central Alabama thru 02z as
an upper level short wave trof interacts with a moist and
unstable air mass. The storms will contain wind gusts arnd 35
knots and very heavy rainfall reducing vsbys blo 1 mile. The
convective activity will have the highest areal coverage along
the I-20 corridor thu 22z, and then shift southward into south
central Alabama. Expect only isolated convection after 02z.

A low level trof will push southward into north Alabama by 06z.
Drier air behind the trof will prevent any low cloud or fog
issues across the northern TAF sites overnight, but some lcl ifr
cig/vsbys possible at KMGM and KTOI after 09z.

58/rose

&&

.FIRE WEATHER...

Main trough axis slides through today with better than normal rain
chances for the counties between I-59 and I-85. Not a complete
washout but a good chance at seeing scattered thunderstorms.
Scattered showers and storms each afternoon/evening with the
typical summertime pattern. There are no fire weather concerns
due to summertime humidity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  87  69  90  73 /  20   0   0  10  10
Anniston    70  87  69  90  74 /  30   0  10  10  10
Birmingham  71  88  72  91  75 /  30   0  10  10  10
Tuscaloosa  71  90  73  93  75 /  30  10  10  10  10
Calera      72  88  72  91  75 /  30  10  10  20  10
Auburn      72  89  75  88  76 /  30  30  30  40  20
Montgomery  75  91  74  91  76 /  40  20  20  40  20
Troy        72  88  75  88  76 /  40  50  30  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 8, 11:54 AM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1154 AM CDT Sat Jul 8 2017

ALZ011>015-017>050-092000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1154 AM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe thunderstorms are possible across all of Central
Alabama through 9 PM. The main threat will be damaging winds up to
60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon and early evening.

In the hours before

Special weather statement, Jul 8, 1:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
137 PM CDT SAT JUL 8 2017

ALZ019-027-081900-
Calhoun AL-Talladega AL-
137 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA AND
SOUTHWESTERN CALHOUN COUNTIES UNTIL 200 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 10 miles northwest of Cobb Town, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Lincoln, Weaver, Riverside, Ohatchee, Hobson City,
Honda Manufacturing Of Alabama, Anniston Regional Airport, Oxford
Lake, Blue Mountain, Bynum, Alexandria, Jacksonville State University
and Anniston Army Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3386 8572 3360 8573 3360 8574 3356 8575
      3356 8579 3355 8580 3361 8620 3362 8617
      3364 8617 3369 8620 3370 8618 3368 8617
      3367 8615 3371 8614 3371 8613 3373 8611
      3377 8604 3379 8605
TIME...MOT...LOC 1837Z 274DEG 11KT 3371 8603

JH/05
Special weather statement, Jul 8, 1:41 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
141 PM CDT SAT JUL 8 2017

ALZ030>034-039-081915-
Greene AL-Hale AL-Bibb AL-Sumter AL-Marengo AL-Perry AL-
141 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO...NORTHERN
PERRY...SOUTHERN GREENE...HALE...SOUTHWESTERN BIBB AND SUMTER
COUNTIES UNTIL 215 PM CDT...

At 141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Greensboro to near Demopolis
to near Kinterbish. Movement was southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Demopolis, Marion, Livingston, Eutaw, York, Greensboro, Linden, Cuba,
Jefferson, Moundville, Forkland, Akron, Boligee, Epes, Newbern,
Myrtlewood, Faunsdale, Thornhill, Boyd and Mertz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3260 8839 3274 8819 3301 8760 3301 8750
      3278 8702 3242 8761 3222 8801 3228 8802
      3230 8798 3230 8794 3228 8794 3229 8793
      3231 8793 3231 8842
TIME...MOT...LOC 1841Z 301DEG 19KT 3281 8756 3257 8790 3238 8830

JH/05
Special weather statement, Jul 8, 2:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
215 PM CDT SAT JUL 8 2017

ALZ027-082000-
Talladega AL-
215 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA COUNTY
UNTIL 300 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Talladega Superspeedway, or 7 miles north of Talladega, moving
southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Talladega, Lincoln, Munford, Waldo, Talladega Superspeedway, Grant
Town, Talladega Municipal Airport, Camp Mac, Jackson Shoals,
Ironaton, Jenifer and Howells Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8585 3350 8590 3346 8590 3345 8592
      3340 8592 3340 8594 3338 8594 3338 8598
      3337 8598 3351 8620 3362 8611 3352 8583
TIME...MOT...LOC 1915Z 310DEG 14KT 3355 8610

87/GRANTHAM
Special weather statement, Jul 8, 2:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
217 PM CDT SAT JUL 8 2017

ALZ037-082000-
Tallapoosa AL-
217 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLAPOOSA COUNTY
UNTIL 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillabee Creek, or 8 miles east of Alexander City, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jacksons' Gap, New Site, Hillabee Creek, Daviston, Eagle Creek,
Horseshoe Bend and Horseshoe Bend National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3285 8560 3293 8589 3306 8585 3305 8559
      3302 8559
TIME...MOT...LOC 1917Z 281DEG 14KT 3297 8580

87/GRANTHAM
Special weather statement, Jul 8, 2:19 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
219 PM CDT SAT JUL 8 2017

ALZ039-082000-
Marengo AL-
219 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 300
PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pin Hook, or near Linden, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Linden, Jefferson, Thomaston, Sweet Water, Dayton, Freddie
Jones Field, Pin Hook, Consul, Miller, Chickasaw State Park,
Providence, Old Spring Hill, Octagon, Calvary, Us 80 And Al 28,
Demopolis Municipal Airport and Demopolis Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3246 8796 3252 8791 3252 8785 3254 8785
      3255 8783 3254 8782 3252 8782 3252 8778
      3227 8749 3227 8751 3209 8786 3228 8794
      3229 8793 3230 8793 3229 8794 3230 8795
      3231 8793 3233 8796 3245 8801
TIME...MOT...LOC 1919Z 329DEG 25KT 3237 8783

87/GRANTHAM
Special weather statement, Jul 8, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT SAT JUL 8 2017

ALZ048-082000-
Russell AL-
221 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 300
PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Russell County Sports Complex, or 12 miles southwest of Phenix City,
moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3221 8498
      3220 8496 3218 8501 3216 8503 3215 8509
      3232 8523 3243 8497 3242 8496 3241 8498
      3239 8497 3238 8499 3238 8497 3237 8499
      3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 1921Z 259DEG 13KT 3230 8512

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:18 AM CDTSpecial Weather StatementBMXFayette27 min
Jul 8, 10:40 AM CDTSpecial Weather StatementBMXFayette50 min
Jul 8, 11:06 AM CDTSpecial Weather StatementBMXLamar24 min
Jul 8, 11:26 AM CDTSpecial Weather StatementBMXFayette, Lamar34 min
Jul 8, 11:34 AM CDTAreal Flood AdvisoryBMXFayette, Lamar116 min
Jul 8, 11:56 AM CDTSpecial Weather StatementBMXFayette, Pickens34 min
Jul 8, 12:19 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa26 min
Jul 8, 12:37 PM CDTSpecial Weather StatementBMXGreene, Pickens23 min
Jul 8, 12:44 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa31 min
Jul 8, 12:58 PM CDTSpecial Weather StatementBMXGreene17 min
Jul 8, 1:12 PM CDTSpecial Weather StatementBMXGreene, Hale, Sumter33 min
Jul 8, 1:31 PM CDTSpecial Weather StatementBMXBarbour44 min
Jul 8, 1:37 PM CDTSpecial Weather StatementBMXCalhoun23 min
Jul 8, 1:41 PM CDTSpecial Weather StatementBMXHale, Perry, Sumter34 min
Jul 8, 2:15 PM CDTSpecial Weather StatementBMXTalladega45 min
Jul 8, 2:17 PM CDTSpecial Weather StatementBMXTallapoosa43 min
Jul 8, 2:19 PM CDTSpecial Weather StatementBMXMarengo41 min
Jul 8, 2:42 PM CDTSpecial Weather StatementBMXPike33 min
Jul 8, 3:45 PM CDTSpecial Weather StatementBMXRussell45 min
Jul 8, 3:48 PM CDTSpecial Weather StatementBMXPike42 min
Jul 8, 4:35 PM CDTSpecial Weather StatementBMXBullock40 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.